It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



TMJ Disorder -TemporoMandibular Joint Message Board


TMJ Disorder -TemporoMandibular Joint Board Index


Dear Group,

I go next week to get fitted for my NM splint. Of course, I have to go through a bunch of x-rays and tomos and TENs to do this fitting.

I am SO concerned about the TENs thing because I have very severe tinnitus and hyperacusis, both of which I understand are caused by nervous system hypersensitivity and overactivity. They both started as a result of coming off Klonopin too quickly a year ago, and were made much worse by a noisy MRI I had done. I worry that having this electrical stuff on my face, so close to my ears could make my auditory problems worse. I have the reactive forms of tinnitus and hyperacusis, which get worse around normal sounds, like driving or running my washing machine. I know the TENs machine does not make noise, but it's the electrical nerve stimulation that scares me so much.

So here are my questions:

For those who have tinnitus and had TENs done, did your tinnitus worsen? If so, was it permanent or temporary worsening?

For those who have hyperacusis and had TENs done, did your hyperacusis worsen? If so, was it temporary or permanent?

If the TENs bothered your tinnitus/hyperacusis did you know it while you were getting the TENs done, or did it show up later - i.e. hours or days?

Do you have any advice for me as I go to have this done next week?

I need the splint so badly, but my auditory system is still so fragile. It's not worth it to me if these tests cause me more auditory problems. I have been unable to work due to the hyperacusis. I've made some progress with sound devices I wear in my ears, but gosh, I sure don't want to lose what I've done so far.

I'm considering buying a home TENs unit to just try myself in the comfort of my home. If I can tolerate it, then I figure I can surely tolerate the nice ones the dentists use. It would reduce some of my anxiety. Do you know where I could purchase one - do I have to order it over the internet, or could I find one in stores? I know they are not real nice - these ones that are cheap - but I just wanted to try it so I can see for myself before I go next week.

Thank you,

Looney
You can only purchase a tens with a doctor's prescription. I used a tens for a while. It didn't help, but then it wasn't the brand the neuromuscular dentist's use. It did not make my tinnitus worse. Hyperactivity and hypersensitivity caused my tinnitus, but it was because the muscles in the area were in spasm and tension. When these muscles relax, the tinnitus diminishes. Perhaps the neuromuscular tens will relax the muscles enough that the tinnitus will diminish for you. It is my opinion that if your tinnitus worsens with the tens, it will only be temporary. I don't think I would be afraid. It would be wise to discuss it with your TMJ specialist first though.
Thanks to you both for your replies so far.

I have discussed this with my NM dentist, and he admits he doesn't know what will happen to my tinnitus/hyperacusis with the TENS thing. I just hope it's not a situation where I think I'm fine while the TENS is happening, and then the next day I pay a mighty price.

I'm not trying to whine or be a baby here. I have a very severe intractable form of tinnitus that is nearly unliveable. I feel like I cannot cope if it gets any worse. It sure would be nice if it would get better though.

Looney
I'm curious about the use of a TENS unit for the treatment of tinnitus-has anyone out there used one and what were the results-also what type of unit and electrodes did you use.I'm 77 yrs. old and developed debillitating tinnitus after having a cornea transplant and a vitrectomy in rt. eye,due to a viral infection-it started after a VERY painful injection into the eye(one of many),is very "high-pitched",constant,only varies in intensity and volume-this has been for 12 years!!!!I've seen many specialists at several teaching hospitals--advised against maskers or aids due to severity of tinnitus.I use a Petroff sound system frequently during thee day,and have to use Rx for sleep at night.I am an "old" R.N.,It's getting harder to be "sociable" and "pleasant" in a "head full of electronics"!!!!Even more stressful as I continue to "age"!





All times are GMT -7. The time now is 07:13 PM.





2018 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!